Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 225, NWS Dodge City, KS

June 22, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2017, 4:44 PM CDT for 4 counties in Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 4:44 PM CDT (21:44 UTC)
Expired
Jun 22, 2017, 5:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-755 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS53 KDDC 222144
SVRDDC
KSC067-075-093-187-222230-
/O.NEW.KDDC.SV.W.0225.170622T2144Z-170622T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
444 PM CDT THU JUN 22 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hamilton County in southwestern Kansas...
  Southwestern Kearny County in southwestern Kansas...
  Northwestern Grant County in southwestern Kansas...
  Northeastern Stanton County in southwestern Kansas...

* Until 530 PM CDT/430 PM MDT/

* At 444 PM CDT/344 PM MDT/, a severe thunderstorm was located 9
  miles southwest of Kendall, or 12 miles southeast of Syracuse,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Hamilton...southwestern Kearny...northwestern Grant
  and northeastern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 10183 3794 10175 3787 10123 3758 10139
TIME...MOT...LOC 2144Z 299DEG 11KT 3782 10163 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
263 
WWUS53 KDDC 222215
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
515 PM CDT THU JUN 22 2017

KSC067-075-093-187-222230-
/O.CON.KDDC.SV.W.0225.000000T0000Z-170622T2230Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
515 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
CDT/430 PM MDT/ FOR SOUTHEASTERN HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...

At 514 PM CDT/414 PM MDT/, a severe thunderstorm was located 12 miles
south of Kendall, or 16 miles northeast of Johnson City, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Hamilton...southwestern Kearny...northwestern Grant and
northeastern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3766 10179 3791 10168 3787 10123 3758 10139
TIME...MOT...LOC 2214Z 319DEG 13KT 3776 10158 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
162 
WWUS53 KDDC 222231
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
531 PM CDT THU JUN 22 2017

KSC067-075-093-187-222239-
/O.EXP.KDDC.SV.W.0225.000000T0000Z-170622T2230Z/
Hamilton KS-Kearny KS-Grant KS-Stanton KS-
531 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES WILL EXPIRE AT 530 PM CDT/430 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However dime size 
hail and wind gusts of 50 to 55 mph are still possible with this 
thunderstorm.

LAT...LON 3766 10179 3791 10168 3787 10123 3758 10139
TIME...MOT...LOC 2229Z 299DEG 11KT 3774 10154 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:53 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 22, 1:53 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
153 PM CDT Thu Jun 22 2017

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Friday)
Issued at 151 PM CDT Thu Jun 22 2017

A surface cold front will extend from west central and north
central Kansas by late day. A surface trough of low pressure will
extend south from this cold front into extreme southwest Kansas.
Scattered convection once again is expected to develop along these
boundaries after 2 pm and given the model soundings and DCAPE it
appears that the main hazard from these storms late day/early
tonight will be strong gusty winds of 60 to 70 mph. Brief heavy
rainfall and some hail can also be expected. Hail mainly up to the
size of quarters will be possible but a few half dollar ball size
hail are not completely out of the question.

On Friday an area of high pressure will begin to build into
western Kansas as the surface cold front drops south across the
Texas Panhandle and western Oklahoma. There will be some clouds
along with a chance for thunderstorms during the day as a mid
level baroclinic zone ahead of an upper level trough crosses the
Western High Plains. Given the expected cloud cover on Friday am
favoring going a little cooler than the latest guidance for highs
across much of western Kansas. The previous forecast still looks
on track with highs mainly in the 75 to 80 degree range. Although
we will have a chance for convection during the day on Friday the
chance for severe weather is not expected.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM CDT Thu Jun 22 2017

An upper level ridge axis will amplify across the Pacific
northwest early this weekend, and then cross the western United
States late week into early next week. East of this upper ridge
axis a northwesterly flow will be present across the Rockies and
the Plains as several upper level waves embedded in this flow
crosses the Rockies and move out into the Central Plains. As each
of this upper waves cross the Central Plains over the weekend and
early next week there will be a chance for showers and
thunderstorms across western Kansas.

At the surface a cool dome of high pressure will cross the
central Plains this weekend and based on the 900mb to 850mb
temperatures it will be unseasonably cool. The highs this weekend
will be mainly in the 70s. If mostly cloudy conditions do develop
ahead of any one of the expected upper level waves during the
afternoon hours this weekend then highs may even end up being a
few degrees cooler than this. Cloud cover during the overnight
period will also be important. Given the expected winds Saturday
night and Sunday night...if we can get a period of clear skies
towards daybreak then lows may be around 50 degrees for portions
of western Kansas which would be close to the record lows for this
time of year.

A warming trend will return early next week as down slope flow
improves and a trough of low pressure develops along the lee of
the Rockies. Highs are expect to quickly warm through the 80s with
mid to even a few upper 90s becoming possible across portions of
western Kansas by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM CDT Thu Jun 22 2017

Southerly winds at around 15 knots can be expected today across
western Kansas ahead of a surface cold front which will be
approaching Hays and Garden City by early evening. As this cold
front continues to move south overnight these southerly winds will
shift to the north. In addition to the shifting winds with this
cold front there will also be a chance for some scattered
thunderstorms late today and early tonight. As for timing of
convection near the terminals today will follow a combination of
the HRRR, ARW, and NMM. High cloud bases are expected with these
storms based on the 12z models soundings so VFR conditions are
likely. The exception will be brief periods of reduced visibility
due to the heavy rainfall from some of these storms. Also strong
gusty winds will be possible from these thunderstorms late today
and early tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  63  78  57 /  20  30  30   0
GCK 102  60  76  55 /  30  40  30  10
EHA 101  60  74  56 /  20  50  20  10
LBL 101  64  76  58 /  10  40  20  10
HYS  98  63  76  55 /  30  40  40   0
P28  96  69  82  58 /   0  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 22, 2:17 AM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
217 AM CDT Thu Jun 22 2017

KSZ030-031-043>046-061>066-074>081-084>090-231215-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Evening thunderstorms are possible across far western Kansas. 60 to
70 mph outflows and some hail up to walnut size will be possible. Another
round of overnight thunderstorms is also possible, however, the severity
of these storms will be lower.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be bouts of thunderstorms through this period. It is too
early to determine the risks.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 4:07 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
307 PM MDT THU JUN 22 2017

KSZ061-222200-
Hamilton KS-
307 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 400 PM
MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, or 16 miles west of Syracuse, moving southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Syracuse, Coolidge and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3813 10204 3809 10155 3774 10155 3774 10204
TIME...MOT...LOC 2107Z 308DEG 21KT 3803 10204

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:01 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade59 min
Jun 21, 7:38 PM CDTSevere Thunderstorm WarningDDCClark, Meade, Seward48 min
Jun 21, 9:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Jun 22, 4:07 PM CDTSpecial Weather StatementDDCHamilton53 min
Jun 22, 4:59 PM CDTSpecial Weather StatementDDCHamilton, Kearny61 min
Jun 22, 5:29 PM CDTSpecial Weather StatementDDCGrant, Stanton61 min
Jun 22, 5:58 PM CDTSpecial Weather StatementDDCKearny62 min
Jun 22, 6:08 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens67 min
Jun 22, 6:16 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott59 min
Jun 22, 6:37 PM CDTSpecial Weather StatementDDCGray, Haskell68 min
Jun 22, 6:42 PM CDTSevere Thunderstorm WarningDDCFinney, Gray48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.